MAUDE Adverse Event Report: INION OY INION FREEDOMSCREW; FIXATION SCREW

INION OY INION FREEDOMSCREW; FIXATION SCREW
Model Number OSA-3545
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
In the above discussed case, the problem was most likely caused by the bacterial infection, not by the biodegradable implants (i.E., the patient experienced bacterial infection, not inflammatory reaction caused by the used implants).The timing of the infection would speak in favor of bacterial infection.Bacterial infections typically occur during the first weeks after the operation (just like in this case), whereas the implant material degradation related tissue reactions are sterile fluid accumulations typically seen first much later when the biodegradable implants start to degrade (typically 1-2 years postoperatively in case of the inion freedom implants).Additionally, based on the incident report received by inion, the cause of the incident was analysed in the report as the patient's own reasons, mostly considering the decrease in body resistance after surgery.This would also implicate towards bacterial infection origin of the symptoms.Results of bacterial cultures from samples taken during e.G.Debridement procedures (general bacteria culture and anaerobic bacteria culture) could confirm the presence of bacteria.If antibiotics have been given it may however be difficult to get the bacteria grow properly in the cultures.Bacterial infection is surgery-related risk, and this risk always exists when surgery is being performed, regardless which type of fixation implants are used.The implantation site may be exposed to microbes both intraoperatively or postoperatively during wound healing period.In case of infection, biofilm can form on both metallic and biodegradable implants.Scientific publications have shown that the risk of bacterial infection is equal regardless which type of implants are used (metal vs.Biodegradable).The implant material degradation related inflammatory tissue reactions can sometimes occur after using biodegradable implants but are usually seen much later when the biodegradable implants start to degrade, approximately 1-2 years after operation and lead to sterile fluid accumulations.The relevance of this incident to inion product is very unlikely, but with the information inion has received cannot be ruled out without a doubt.However, inion has not received any information of this incident that would implicate in any way relevance to the inion device.Post market surveillance data gathered throughout the years of inion freedomscrew implants do not give reason to believe that the incident would be related to the bioabsorbable implant.
 
Event or Problem Description
Bioabsorbable inion freedomscrew (3.5 x 45 mm, ref osa -3545) was used in a right ankle fracture operation on (b)(6), 2023 on a 29-year old male patient.The patient suffered a sprain from playing football resulting in a swollen and painful right ankle, and went to the hospital where an x-ray examination showed an interruption in the bony continuity of the right ankle joint.The right lateral ankle was fixed with a kingstar locking plate (titanium alloy), and the separated lower tibiofibular joint was fixed with one inion freedomscrew.Based on the information received by inion, the fracture was satisfactorily repositioned with a balanced joint space and solidly fixed on fluoroscopy during the operation.10 days after operation ((b)(6), 2023), the wound became infected.A debridement was performed to the wound.Inion has not received information whether bacterial samples were taken from the patient and if antibiotic treatment was given.The patient was discharged from the hospital after debridement.

Brand Name
INION FREEDOMSCREW
Common Device Name
FIXATION SCREW
Manufacturer (Section D)
INION OY
lääkärinkatu 2
tampere, 33520
FI  33520
Manufacturer (Section G)
INION OY
lääkärinkatu 2
tampere, 33520
FI   33520
Manufacturer Contact
kati marttinen
lääkärinkatu 2
tampere, 33520
FI   33520
MDR Report Key18063123
Report Number3003407235-2023-00009
Device Sequence Number15328425
Product Code HWC
UDI-Device Identifier06438408003301
UDI-Public06438408003301
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K123672
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/01/2026
Device Model NumberOSA-3545
Device Catalogue NumberOSA-3545
Device Lot Number2301009
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2023
Initial Report FDA Received Date11/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
KINGSTAR LOCKING PLATE (TITANIUM ALLOY).
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR
Patient SexMale